i want my body back to normal--after lipodystrophy

Question

I have a problem with this disease ---my legs and arms are terrible,my face has no problem that I am aware of and just a small hump on the back of my neck. My counts are great 1360 and non detectable so my doctor is going to take me off of crixivan that I have been on since I found out in 1998 and I am not sure about my combivir but I believe I am going to be put on the new drug that is coming out in august that is a combined drug. I hope by coming off of crixivan that I will fill out again, do you think that will happen--will I ever be able to have the fat back on my arms and legs, I so hope so. Please give me your input. Thank you for your time

Answer

This regimen that you have been taking is a relic from the early days of antiretroviral therapy. Crixivan is a protease inhibitor that has been linked to a greater risk of side effects than newer agents such as Reyataz and Prezista. The hump on the back of your neck is called a cervicodorsal fat pad and has been linked to protease inhibitor-based therapy. Combivir contains AZT and this medication has been linked to loss of fat and muscle wasting as well.

It makes sense to change to a newer less toxic regimen. This will prevent progression of the body changes you have experienced, but may not reverse the changes in your arms and legs.

Let us know the name of the new medication you will be taking and best of luck to you.